The more than 740 patients who developed fungal meningitis and other infections after receiving tainted back pain shots may have yet another worry: relapses of illness despite months of powerful treatment.
Officials with the Centers for Disease Control and Prevention say an 80-year-old man who developed fungal meningitis at the start of the nationwide outbreak last fall thought he was in the clear in February after more than four months of antifungal drugs.
But within weeks of stopping the therapy, the patient was back in the emergency room with headache and neck pain and sky-high signs of fungal infection, according to a report Wednesday in the New England Journal of Medicine.
“This case shows the possibility for relapsed infection among patients after more than four months of antifungal therapy,” wrote Dr. Rachel M. Smith, a CDC epidemiologist.
That is the only confirmed case of relapse in connection with this outbreak, but CDC is investigating two or three additional cases in which patients who stopped treatment wound up sick again.
CDC guidelines now suggest that some patients with complicated central nervous system infections could require treatment for several months or a year, but there’s a chance new evidence could extend that even longer, Smith said.
Tainted injections of methylprednisolone, a steroid used to treat back pain, have killed 55 people and sickened 741 in 20 states since September. The drugs were produced by the now-shuttered New England Compounding Center in Framingham, Mass.
Even if they haven’t relapsed, many patients sickened by the contaminated drugs say they’re still suffering significant effects. Margaret Snopknowski, 52, of Fowlerville, Mich., was hospitalized for two weeks last month after requiring surgery to remove fungal abscesses.
“I am in more pain than before the surgery,” she wrote in an email last week. “Have you ever cracked a tooth or had dental work done and discovered that the root has been exposed and you needed a root canal. It’s a combination of that pain and searing. That’s the only way to describe the pain I feel constantly.”
Last week, the FDA warned about another outbreak of infections linked to contaminated pain injections. Seven people in two states developed abscesses after getting steroid injections between January 3 and February 21 linked to Main Street Family Pharmacy of Newbern, Tenn.
So far, no reports of fungal meningitis have been associated with those drugs, officials said. FDA officials have several compounding pharmacies across the nation for faulty sterility practices in the months since the Massachusetts outbreak.
- FDA warns of infections tied to Tenn. pharmacy
- Fungal meningitis victim hopes Congress hears: 'It's torturous'